[Acute gamma-butyrolactone poisoning with withdrawal syndrome]

Przegl Lek. 2011;68(8):537-8.
[Article in Polish]

Abstract

Gamma-butyrolactone (GBL) is a solvent that are part of many consumer products and in most countries can be legally purchased in the form of almost pure substance. After ingestion GBL is rapidly converted to gamma-hydroxybutyric acid (GHB). In recent years, GBL became a legal alternative to GHB, which is used widely since 1990s as a club drug and date rape drug. It is believed that abuse of GBL is not frequent in Europe, except for certain specific groups, mainly in urban centers in the west of the continent. We present a case of acute GBL poisoning with the withdrawal syndrome in 23-year-old man living in a rural area in eastern Poland. The patient was admitted to the Intensive Care Unit (ICU) because of coma of unknown origin. On admission erosions of the lips and mouth was seen. Ethyl alcohol was not present in blood sample, urine screening tests for drugs were negative. During his stay in the ICU patient required ventilatory support, was periodically agitated with muscular jerks and opisthotonos. The later medical history revealed that the patient from two years used GBL, which purchased as wheels cleaner. The tolerance developed, and the interruption of use of substance triggered symptoms of withdrawal. GBL abuse occurs in different social groups and is at risk for acute toxicity and the development of physical dependence.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • 4-Butyrolactone / poisoning*
  • Adult
  • Coma / chemically induced*
  • Humans
  • Male
  • Solvents / poisoning*
  • Substance Abuse Detection
  • Substance Withdrawal Syndrome / diagnosis
  • Substance Withdrawal Syndrome / etiology*

Substances

  • Solvents
  • 4-Butyrolactone